Discussions that mention lyrica

Back Problems board


Hi folks,

Haven't been around for a bit. My mother has now developed back problems on top of her major health problems with heart and blood. Seems that in just a few weeks she has not only developed major scolosis in the upper back, but also has five collapsed discs and both spondylolethesis and retrolethesis. Naturally, the sciactic nerve is giving her big time pain, especially at the knee and ankle on one leg.

So, we've been the PT route with no success, and then tried Neurontin. As we all know there can be great results for many and the pits for a few. Sorry to say that this pit was almost bottomless!!!

The first 48 hours she was on 300 MG once a day, she was almost a zombie. I could not get her awake to eat, etc and just had to care for her as though a total invalid. Things improved the next day and by day 6, a fair amount of improvement. So, per the doc's instruction, the Neurontin was upped to 1 300 MG pill twice a day. BAD, BAD move.

Didn't become a zombie again, so thought things were going to be better, but just after 24 hrs with taking 2 pills in one day, she experienced some spastic jerks in the legs and arms. Every time she attempted to drink something, there was a jerk as she took her drink or a bite of food to her mouth and it dumped in her lap. I've never cleaned up so many clothes and mopped the floor so many times in my life, because as a senior, she wasn't about to have me feeding her while she was alert.

By day two, the jerks meant falls as the legs gave way. Of course after the first fall, I tried holding her when she got up to move about at any time, but the jerks in arms and legs were so severe, that it wound up taking both of us down several times. With her anemia, the bruising was severe, and in spite of the big bruses I was sustaining, it was nothing like her's.

Day three, I stopped giving her the medication at all, and expected things to subside. Didn't happen. The jerks, the inability to use her arms, the near falls and full falls were worse, and now she was incoherent and by the end of the 3rd day didn't even know who I was. Scary, and I was on the move getting things loaded so I could take her to the hospital. The problem was how on earth I was going to be able to get her into the car without her falling on concrete. Still don't know how I managed, but I lifted her sufficiently and got her to the hospital without another fall.

Seems that the medication binds calcium in our system and it caused a major, major imbalance of electrolites which is why she hallucinated a lot in the next few days and didn't know who I was as the hospital worked to get some elements up and get the calcium down. Luckily, once things got more balanced her kidneys improved and we didn't have to do the planned dialysis, but that was a rough 9 day ride going 24 hrs a day.

We both survived, but both are worn out and sore from the experience. My body has recoiled from the twists and falls and believe me, the 10 level fusion has new aches and pains. Suspect they will subside in time, but right now my pain meds just make things manageable. Possibly would not be so severe if I were not stressed out from the whole ordeal, but as you all know, being in the hospital does not mean that you can sit back and recoup. Especially when someone is hallucinating and fear that restraints will trigger a heart attack and because of the existing condition they don't want to sedate, then you go day after day without being able to leave the room to even get a meal. Thank heavens the nurses at least brought me a soda now and again. I'm not tiny but even I like to go get a meal more than twice during that time.

Lyrica has been recommended now, but after speaking with the pharmacists and reading how the chemical make-up is so similar and they work essentially identically, we're both extremely concerned about it. Actually, she is refusing to take it, and since the discussion with the pharmacist and points he made, I tend to not disagree with her decision.

There are always risks to reactions with any med, and thankfully the bad reactions are a tiny percentage. Leave it to us to be in the miniscule percentile that has a severe reaction to a med that has worked wonderfully for many others. For now, just pain meds to help ease the level of pain and debate the risks of proceeding with further tests and possibly surgery because of now, there is no good relief in any position even with maximum doses of narcotic pain meds. A risk now matter which route is taken.

Well, that's why I've been away so long and likely will be away a good bit in the immediate future. Will touch base again when things are a bit calmer.
wow - that's scary. I had a bad experience with neurontin - but nothing like you described. I tried lyrica - not good either. the only thing that worked for my nerve pain was topamax but i'd be concerned her trying that as well.
Quietcook,

I am sorry that your dear mom is suffering so. Your mom is probably quite elderly and her metabolism just can't be compared with a younger person. It must be so difficult for you to be physically handling her with your own problems. I at 62 have been on Neurontin for over a year now and it has been the only medication that has helped to alleviate my nerve pain but then again perhaps I am a young chick compared to your mom. It does make me dizzy and drowsy so I can just imagine how it would zonk out your mother. I guess the doctors are just trying to find some good pain relief for her and didn't anticipated the side effects that she is having. I suppose Lyrica, Topamax and such anti seizure medication will probably in all likelihood have similar side effects. I do hope that they can help her to get on something that doesn't give her such awful symptoms.

Hugs,
Pooby